Oklahoma, 2020Drought in Oklahoma, January 1 to 31, 2020
January 1 to 31, 2020 · NWS AMA · 2 events in 2 counties and zones
Drought conditions over the western half of the Oklahoma Panhandle improved somewhat during January. By the end of the month, western Texas County had received sufficient precipitation to be removed from D2 Severe Drought status.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions over the western half of the Oklahoma Panhandle improved somewhat during January. By the end of the month, western Texas County had received sufficient precipitation to be removed from D2 Severe Drought status. Over Cimarron County, which began the month with all but the far southeast part of the county in D2 Severe Drought status, improvement was seen by the end of the month with only the northern one-third of the county remaining in D2 Severe Drought status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:17 PM CST, 43 minutes earlier.
Area forecast discussion, Dec 31, 11:17 PM CST, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1117 PM CST Tue Dec 31 2019
.AVIATION...
For the 06Z TAFs, southwest winds will increase and become gusty
at KAMA beginning around 16Z and continuing through the afternoon
hours before diminishing towards sunset. Winds will be much lighter
at KGUY and KDHT. A cold front is then forecast to move through
KGUY and KDHT Wednesday evening with winds becoming north behind
this boundary. No precipitation is expected durg this fcst cycle.
02
&&
.PREV DISCUSSION... /Issued 538 PM CST Tue Dec 31 2019/
AVIATION...
For the 00Z TAFs, VFR conditions are expected to persist at KGUY,
KDHT, and KAMA through late Wednesday afternoon.
02
PREV DISCUSSION... /Issued 221 PM CST Tue Dec 31 2019/
SHORT TERM...Through New Years Day...
The short term forecast is expected to be uneventful. High clouds
continue to stream into the area as southern stream 500mb low
slowly advances down the Baja coast. This low is expected to kick
out well south of the area as northern stream jet streak moves
southeast from Pacific Northwest. Thus, upper troughing will
become more evident across the Rocky Mountains through tomorrow
night. At the surface, enhanced lee troughing will begin overnight
tonight in response to uptick in cross barrier component aloft.
Moreover, downslope winds will begin to increase overnight as
pressure gradient strengthens (especially across the southern
zones). Winds will peak at 15 to 25 knots (gusts near 30 knots)
Wednesday afternoon across the southern zones where the pressure
gradient will be strongest. Northern zones may be breezy, but
winds should stay more in the 10 to 20 knot range. Temperatures
will be topping out in the 50s supported by plentiful insolation
and compressional heating.
Ward
LONG TERM...Wednesday Night through Monday
Cold front to push through the Panhandles Wednesday night as a
northern stream upper trough tracks south and east across the
InterMountain West and the Rockies by 12Z Thursday. As cold air
advection prevails late Wednesday night into Thursday morning
behind the cold front, light snow will spread east into the
northwestern and western portions of the forecast area after 09Z
Thursday and then across the western and central portions of the
forecast area after 12Z Thursday through 18Z Thursday. As
temperatures slowly rise into the 30s and 40s during the
afternoon, the precipitation expected to change over to rain or
snow or even a rain and snow mix. The rain and snow mix will
linger into Thursday evening before ending from west to east by
06Z Friday. At this time, any snowfall amounts will remain below
Advisory criteria of one inch. However, this will depend on the
actual track and timing of the upper trough and also whether an
upper low develops at the base of the upper trough and digs
further south.
Surface high builds into the Panhandles Friday allowing for
another cool but dry day and then lee surface trough develops by
Saturday across eastern Colorado and eastern New Mexico. Warming
conditions Saturday and dry with another cold front pushing
through the Panhandles Saturday night and Sunday. Cooler and dry
Sunday as surface high builds into the forecast area and then
warmer Monday ahead of the next cold front. Cold front moves
through Monday night with continued dry conditions expected.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, Dec 31, 2:22 PM CST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
222 PM CST Tue Dec 31 2019
OKZ001>003-TXZ001>020-317-011200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
222 PM CST Tue Dec 31 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Schneider
Drought, Texas
- When
- January 1, 12:00 AM CST to January 27, 11:59 PM CST
- Where
- Texas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The northwest and west-central parts of Texas County remained in Severe Drought during the first 2 weeks of the month. Between the 14th and the 21st, sufficient precipitation occurred, causing the Severe Drought area to reduce in size, leaving only the northwest one-eighth of the county in Severe Drought by the 21st. Additional precipitation the following week led to all of the county being removed from Severe Drought status by the 28th.
Drought, Cimarron
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cimarron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Severe Drought continued through the first 3 weeks of the month over all but the far southeast part of Cimarron County. Sufficient precipitation occurred between the 21st and 28th, leading to the Severe Drought area to be confined to only the northern one-third of the county by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, January 1, 20202 deaths · 1 event
- Debris Flows in Idaho, January 1, 2020$2.0 million · 2 events
- Flood in Alaska, January 1 to 16, 2020$200,000 · 1 event
- Flood in Wisconsin, January 1 to 2, 2020$96,000 · 1 event
- Drought in Texas, January 1 to 31, 202020 events
- Winter Storm and High Wind in Wyoming, January 1 to 2, 2020$15,000 · 66 kt wind · 7 events
- Blizzard and High Wind in Wyoming, January 1, 202071 kt wind · 12 events
- High Surf in Hawaii, January 1 to 2, 202012 events
- Drought in New Mexico, January 1 to 31, 202011 events
- Drought in Texas, January 1 to 31, 202010 events
- Winter Storm and Heavy Snow in Colorado, January 1 to 3, 202010 events
- Winter Storm and Heavy Snow in Idaho, January 1, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873697, 873699.